Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 19, NWS Pocatello, ID

September 19, 200818 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 19, 2008, 2:14 PM MDT for 18 counties in Idaho. It took effect at Sep 20, 2008, 12:00 PM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 2008, 2:14 PM MDT (20:14 UTC)
In effect from
Sep 20, 2008, 12:00 PM MDT
Expired
Sep 20, 2008, 8:18 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Valley County, ID

What was reported inside it

TimeReportWhereRemark
Sep 20, 1:45 PM MDTHAIL 0.753 Wsw Portneuf, ID
Sep 20, 2:09 PM MDTHAIL 0.753 Ene Pocatello, ID
Sep 20, 6:00 PM MDTHEAVY RAIN 0.46 Wsw Tetonia, ID.40 INCHES OF RAIN WITH THUNDERSTORM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3684 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 192014
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
214 PM MDT FRI SEP 19 2008

IDZ409>413-475>477-200815-
/O.NEW.KPIH.FW.W.0019.080920T1800Z-080921T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
214 PM MDT FRI SEP 19 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 9 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING FOR ID ZONES 409 410 411 412 413 475 476 AND 477 FOR 
THUNDERSTORMS WHICH IS IN EFFECT FROM 12 PM TO 9 PM MDT SATURDAY.

A LOW PRESSURE SYSTEM WILL AFFECT IDAHO TOMORROW MORNING AS AN 
UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE THROUGH THE
AREA. THE SYSTEM WILL MOVE IN FROM THE SOUTHWEST TO THE NORTHEAST
AND CAUSE THUNDERSTORMS ACROSS OUR ENTIRE FORECAST AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS85 KPIH 200806
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
206 AM MDT SAT SEP 20 2008

IDZ409>413-475>477-202130-
/O.CON.KPIH.FW.W.0019.080920T1800Z-080921T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
206 AM MDT SAT SEP 20 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR SOUTHEAST IDAHO FIRE ZONES 
409...410...411...412...413...475...476 AND 477 FOR SCATTERED
THUNDERSTORM COVERAGE...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

A LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TODAY PRODUCING
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$
000 
WWUS85 KPIH 202037
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
237 PM MDT SAT SEP 20 2008

IDZ409>413-475>477-210300-
/O.CON.KPIH.FW.W.0019.000000T0000Z-080921T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
237 PM MDT SAT SEP 20 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR SOUTHEAST IDAHO FIRE ZONES 409...410...411...412...413
...475...476...AND 477 FOR SCATTERED THUNDERSTORM COVERAGE...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION TODAY
PRODUCING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$
000 
WWUS85 KPIH 210218
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
818 PM MDT SAT SEP 20 2008


IDZ409>413-475>477-210330-
/O.CAN.KPIH.FW.W.0019.000000T0000Z-080921T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
818 PM MDT SAT SEP 20 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORM COVERAGE HAS DECREASED ACROSS EASTERN IDAHO THIS
EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 19, 3:10 AM MDT, 11 hours 4 minutes earlier.

Area forecast discussion, Sep 19, 3:10 AM MDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
310 AM MDT FRI SEP 19 2008

.DISCUSSION...CLOSED UPPER LEVEL LOW IN EASTERN PACIFIC EXPECTED TO
REACH THE WEST COAST THIS AFTERNOON AND PUSH INLAND TONIGHT.  BY SAT
MORNING...SHOWERS SHOULD BE DEVELOPING FROM WEST TO EAST ACROSS THE
FORECAST AREA.  NAM-12 INDICATING .01 TO 0.10 MAINLY FOR SNAKE RIVER
PLAIN...0.10 TO 0.25 FOR MUCH OF THE MOUNTAINS...EXCEPT LIMITED PART
OF SAWTOOTHS UP TO 0.50 INCH THROUGH SAT AFTERNOON.  HAVE INCREASED
QPF TO COME CLOSE TO THESE AMOUNTS.  TIMING HAS SLOWED
THOUGH...ESPECIALLY FOR THE EASTERN HALF OF THE FORECAST
AREA...WHICH SHOULD REMAIN DRY ALL OF TODAY AND START GETTING
PRECIPITATION LATE TONIGHT.  CLOUD COVER WILL LEAD TO SOME COOLING
TODAY...BUT PRECIPITATION AND A COLD CORE LOW COMING IN FOR SAT WILL
CAUSE MUCH MORE COOLING.  A SECOND SHORTWAVE ARRIVING MON WILL BE
DRIER AND THUS NOT AS MUCH PRECIPITATION...BUT COMING FROM THE GULF
OF AK...IT WILL DRIVE TEMPERATURES DOWN SOME MORE.  HAVE NOT BIT OFF
ON AS MUCH COLD AIR AS THE GFS HAS...WITH HIGH TEMP ON TUE AT KPIH
OF 62...BUT HAVE DELAYED WARMING TREND FROM STARTING UNTIL WED.
STORM TRACK STILL PUSHING NORTHWARD AND AWAY FROM IDAHO TOWARDS THE
END OF THE FORECAST WEEK.  FLOW IS MORE ZONAL AND THUS A LITTLE MORE
OPEN TO RUN TO RUN VARIABILITY...BUT DO NOT SEE ANY MAJOR STORMS
AFTER TUE.  ECMWF ALSO WANTS A STRONGER AND BIGGER UPPER LEVEL
RIDGE...MAKE THREAT GENERALLY EVEN LOWER THAN THE AGGRESSIVE GFS.
MESSICK

&&

.AVIATION...ISOLATED THUNDERSTORMS FORECAST TO DEVELOP BY AFTERNOON
ACROSS PORTIONS OF EAST IDAHO WITH OCCASIONAL MVFR CONDITIONS. MAIN
THREAT APPEARS TO BE IN HIGHER TERRAIN AND ESPECIALLY ALONG/WEST OF
A LINE FROM KBYI TO KSNT. MAIN THREAT REMAINS GUSTY WINDS.
OTHERWISE...VFR CONDITIONS FCST. DMH

&&

.FIRE WEATHER...MOISTURE AND INSTABILITY ON THE INCREASE THIS
AFTERNOON AND EVENING AHEAD OF NEGATIVE TILT PACIFIC TROUGH PUSHING
INTO NORTHERN CALIFORNIA. MAINLY ISOLATED THUNDERSTORMS ACROSS THE
DISTRICT TODAY...FOCUSED ON CENTRAL MTNS. UPPER TROUGH LIFTS ACROSS
DISTRICT ON SATURDAY WITH COLD FRONT MOVING NORTHEAST THROUGH REGION
DURING THE MORNING. EXPECTING MORE WIDESPREAD PERCIP ASSOCIATED WITH
THE FRONT AND UPPER TROUGH. CURRENT FCST PAINTING ENOUGH INSTABILITY
FOR INCREASED EMBEDDED THUNDERSTORM COVERAGE. WITH CURRENT
SCENARIO...FIRE WEATHER WATCH WILL BE NEEDED FOR SATURDAY AND WILL
LET FOLLOWING SHIFT MAKE FINAL DETERMINATION. ONCE UPPER TROUGH
LIFTS PAST REGION SAT NIGHT INTO SUN...COOL AND RELATIVELY UNSETTLED
CONDITIONS FCST FOR BEGINNING OF NEXT WEEK AS BROAD TROUGH REMAINS
IN PLACE OVER PACNW. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.